Texas, 2010

Flash Flood and Hail in Texas, May 17, 2010

May 17, 2010 · NWS SJT · 19 events in 4 counties and zones

An extremely unstable airmass over West Central Texas caused severe thunderstorms to develop rapidly during the afternoon. The storms produced damaging winds and a few large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An extremely unstable airmass over West Central Texas caused severe thunderstorms to develop rapidly during the afternoon. The storms produced damaging winds and a few large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 17, 11:30 AM CST, 46 minutes earlier.

Area forecast discussion, May 17, 11:30 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1230 PM CDT MON MAY 17 2010

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SEVERE STORMS READY TO MOVE INTO THE NORTHWEST BIG COUNTRY. THESE
STORMS WILL MOVE SOUTHEAST AND HAVE A GOOD CHANCE OF MOVING ACROSS
THE KABI TERMINAL BETWEEN 19Z AND 21Z. THE STORMS HAVE THE
POTENTIAL OF PRODUCING WIND GUSTS OF 50 KNOTS OR GREATER AND LARGE
HAIL. OTHERWISE...MAINLY VFR CONDITIONS WILL PREVAIL ACROSS THE
AREA THIS AFTERNOON. AREAS OF MVFR CIGS WILL RETURN TUESDAY
MORNING.

21

&&

.PREV DISCUSSION... /ISSUED 1113 AM CDT MON MAY 17 2010/

UPDATE...
SEE UPDATE DISCUSSION BELOW.

DISCUSSION...
UPDATED ZONES AND GRIDS FOR SEVERE THUNDERSTORM WATCH #178 IN
EFFECT UNTIL 6 PM FOR THE NORTHERN AND EASTERN PARTS OF WEST
CENTRAL TEXAS. COMPLEX OF STORMS JUST WEST OF A GUTHRIE TO
ASPERMONT LINE WILL MOVE EAST-SOUTHEAST INTO THE BIG COUNTRY
DURING THE EARLY AFTERNOON HOURS. A FEW STORMS MAY BE
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE
HAIL.

21

PREV DISCUSSION... /ISSUED 631 AM CDT MON MAY 17 2010/

DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

AVIATION...
SKIES WERE CLEAR AND TEMPERATURES SATURATED THEIR DEW POINTS IN
THE LOWER 60S AT 11Z OVER WEST CENTRAL TEXAS TAF SITES. HAVE MVFR
CIGS AND IFR TO MVFR VISIBILITIES DEVELOPING THIS MORNING...BUT WILL
HAVE TO WATCH OUT FOR SITUATION LIKE IN SWEETWATER AND BROWNWOOD WHERE
VISIBILITIES PLUMMETED TO LESS THAN 1/4 MILE IN FOG.

ISOLATED THUNDERSTORMS POSSIBLE LATE AFTERNOON...BUT BEST CHANCE
THIS EVENING...WITH POSSIBLE COMPLEX OF STORMS MOVING SE FROM THE
PANHANDLE OR PERMIAN BASIN IN NW FLOW ALOFT. OTHERWISE BROUGHT IN
MVFR CIGS TOWARD 10Z AT KSJT...KBBD...AND KJCT.

PREV DISCUSSION... /ISSUED 342 AM CDT MON MAY 17 2010/

SHORT TERM...

MOIST UNSTABLE ATMOSPHERE CONTINUES WITH NAM AND GFS INDICATING
CAPES OF 1500-2000 J/KG THIS AFTERNOON WITH A WEAK CAP. WHILE STORMS
LOOK ISOLATED THIS AFTERNOON...COULD SEE A NORTHWEST FLOW MCS THIS
EVENING. GFS HAS BEEN CONSISTENT IN DEVELOPING CLUSTER OF
THUNDERSTORMS IN THE PERMIAN BASIN LATE AFTERNOON...THEN MOVING
THEM EAST/SOUTHEAST IN NORTHWEST FLOW ALOFT...INTO THE CONCHO
VALLEY THIS EVENING AND EVENTUALLY SOUTHWARD ALONG THE I-10
CORRIDOR. ALSO...COULD ALSO SEE ISOLATED STORMS ELSEWHERE
TONIGHT...SIMILAR TO THE CLUSTER OF STORMS NEAR ABILENE
THIS MORNING.

04

LONG TERM...

THERE WERE NO MAJOR CHANGES MADE TO THE GOING FORECAST. THE MODELS
ARE IN AGREEMENT THAT THE LOW AMPLITUDE SPLIT FLOW REGIME OVER THE
CONUS THIS WEEK WILL TRANSITION TOWARD A HIGHER AMPLITUDE UPPER
TROUGH IN THE WESTERN CONUS BY THE WEEKEND. A SOUTHERN STREAM WAVE
WILL MOVE ACROSS THE PLAINS WEDNESDAY AND THURSDAY AND WILL BE
FOLLOWED BY GRADUALLY RISING UPPER HEIGHTS DOWNSTREAM FROM THE
WESTERN TROUGH LATE IN THE FORECAST PERIOD. THE DETAILS TO FOLLOW.

CONVECTIVE CHANCES ON TUESDAY STILL REMAIN UNCERTAIN AS MID LEVEL
TEMPS WILL GRADUALLY INCREASE DURING THE DAY. THERE MAY BE SOME
LEFT OVER CONVECTIVE DEBRIS FROM THE PREVIOUS NIGHT. RIGHT NOW IT
APPEARS THE BEST CHANCE FOR STORMS WILL BE NORTH OF THE SJT FCST
AREA TO THE NORTH OF A FRONTAL BOUNDARY THAT THE GFS SHOWS
BASICALLY PARALLEL AND JUST SOUTH OF THE RED RIVER VALLEY TUESDAY
AFTERNOON. THE BEST CHANCE FOR RAIN IN OUR AREA WILL BE TUESDAY
NIGHT AS CONVECTION FROM THE PANHANDLE TRAVELS ALONG THE FRONT TO
THE EAST SOUTHEAST ACROSS NORTHERN TX.

THE SOUTHERN STREAM SYSTEM MOVES INTO THE PLAINS WEDNESDAY
AFTERNOON. A DRYLINE WILL MIX EAST INTO WEST CENTRAL TX AND MAY BE
THE FOCUS FOR THUNDERSTORM DEVELOPMENT...MAINLY OVER MY EASTERN
COUNTIES. A STRONGER CAPPING INVERSION SOUTH OF THE RED RIVER MAY
KEEP COVERAGE ON THE LOW SIDE...HOWEVER IF ANY STORM FORMS IT
WOULD HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. A WEAK PACIFIC
FRONT DROPS SOUTH INTO THE REGION WEDNESDAY NIGHT INTO THURSDAY
AND MAY ALSO FOCUS SOME THUNDERSTORM ACTIVITY...MAINLY OVER THE
BIG COUNTRY AND SURROUNDING AREAS.

RISING UPPER HEIGHTS AND MID LEVEL TEMPERATURES LATE IN THE WEEK
ON INTO THE WEEKEND WILL KEEP THINGS DRY OVER W CENTRAL TX WITH
HIGHS REMAINING IN THE 90S.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 87  64  85  67  91 /  30  30  20  20  20
SAN ANGELO 	 89  65  88  68  91 /  30  40  20  10  10
JUNCTION 	 89  67  87  68  89 /  20  30  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 17, 10:43 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1143 AM CDT MON MAY 17 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181645-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1143 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ACROSS THE SOUTH PLAINS THIS
MORNING WILL PUSH SOUTHEAST TOWARDS AND INTO WEST CENTRAL
TEXAS...REACHING THE BIG COUNTRY EARLY THIS AFTERNOON AND TRACKING
ACROSS THE NORTHERN CONCHO VALLEY AND THE HEARTLAND LATER TODAY.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS...ALONG
WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WITH A MOIST UNSTABLE AIR MASS REMAINING OVER THE REGION...AN
ISOLATED SEVERE THUNDERSTORM WILL CONTINUE TO BE POSSIBLE ACROSS
MUCH OF WEST CENTRAL TEXAS INTO WEDNESDAY. THE MAIN THREATS WILL
CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Local storm report, May 17, 7:56 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
856 AM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     MASON                   30.75N 99.23W
05/15/2010                   MASON              TX   LAW ENFORCEMENT

            *** 1 INJ *** THE DAMAGE WAS FROM MASON TO 2 MILES NORTH
            OF MASON. NUMEROUS TREES WERE BLOWN DOWN. AN AUCTION RING
            BUILDING WAS DAMAGED IN THE NORTHEAST PART OF MASON.

&&

MC

The radar

The Dyess AFB radar (KDYX), 65 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jones

When
May 17, 12:16 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.760, -99.900

An emergency manager reported a wind gust estimated to be at least 60 mph.

Thunderstorm Wind, Taylor

When
May 17, 12:24 PM CST
Where
Taylor County, Tye
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.450, -99.870

This thunderstorm wind gust was reported at Dyess Air Force Base.

Hail, Callahan

When
May 17, 12:25 PM CST
Where
Callahan County, Clyde
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.400, -99.500

Hail, Jones

When
May 17, 12:33 PM CST
Where
Jones County, 3.5 mi S of Anson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.700, -99.870

Thunderstorm Wind, Taylor

When
May 17, 12:33 PM CST
Where
Taylor County, 2.07 mi N of Abilene
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
32.480, -99.730

This thunderstorm wind gust was reported by the KTXS Television Station.

Thunderstorm Wind, Taylor

When
May 17, 12:39 PM CST
Where
Taylor County, Abilene
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.450, -99.730

This thunderstorm wind gust was reported at the Abilene ASOS site located at the Abilene Regional Airport.

Thunderstorm Wind, Taylor

When
May 17, 1:19 PM CST
Where
Taylor County, Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.450, -99.730

A tree was reportedly blown down in Abilene at South 14th and Barrow Streets.

Hail, Callahan

When
May 17, 1:32 PM CST
Where
Callahan County, 3.77 mi WNW of Cross Plains
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.150, -99.230

Hail, Tom Green

When
May 17, 3:03 PM CST
Where
Tom Green County, 5.84 mi NE of Carlsbad
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.650, -100.550

Hail, Tom Green

When
May 17, 3:12 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.580, -100.550

Dime size hail was reported at Grape Creek Middle School.

Thunderstorm Wind, Tom Green

When
May 17, 3:20 PM CST
Where
Tom Green County, 4.61 mi ESE of Carlsbad
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.570, -100.560

An amateur radio spotter reported this wind gust.

Thunderstorm Wind, Tom Green

When
May 17, 3:29 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.580, -100.550

The damaging thunderstorm winds blew shingles off some roofs and broke some tree limbs.

Thunderstorm Wind, Tom Green

When
May 17, 3:43 PM CST
Where
Tom Green County, 1.82 mi NW of San Angelo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.490, -100.450

This amateur radio spotter reported this 60 mph wind gust.

Thunderstorm Wind, Tom Green

When
May 17, 3:49 PM CST
Where
Tom Green County, 1.5 mi SSE of San Angelo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.450, -100.420

A trained amateur radio storm spotter reported an estimated wind gust of 60 mph.

Hail, Tom Green

When
May 17, 3:51 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.450, -100.450

Thunderstorm Wind, Tom Green

When
May 17, 4:00 PM CST
Where
Tom Green County, 0.59 mi E of Wall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.370, -100.310

The public reported that two houses lost their roofs and a barn was destroyed near Wall.

Thunderstorm Wind, Tom Green

When
May 17, 4:00 PM CST
Where
Tom Green County, 0.59 mi E of Wall
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.310

The West Texas Mesonet instrument tower located near Wall measured 61 mph.

Flash Flood, Tom Green

When
May 17, 4:14 PM CST
Where
Tom Green County, 1.42 mi SW of Veribest to 3.37 mi W of Veribest
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
31.456, -100.287

A storm chaser reporter water over Hawk Avenue near FM 765.

Thunderstorm Wind, Tom Green

When
May 17, 4:20 PM CST
Where
Tom Green County, 1.82 mi SE of Veribest
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.450, -100.250

A trained spotter reported three power poles were blown down along Farm to Market Road 765 east of San Angelo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234646, 234648, 234630, 234631, 234649, 234650, 234638, 234632, 234633, 234634, 234652, 234640, 234653, 234655, 234635, 234642, 234656, 234629, 234644.